rss
Ann Rheum Dis 62:780-781 doi:10.1136/ard.62.8.780
  • Letter

An unusual case of ANCA positive disease

  1. S Delen1,
  2. A Boonen1,
  3. R Landewé1,
  4. A A Kroon2,
  5. Sj van der Linden1,
  6. J W Cohen Tervaert3
  1. 1Department of Internal Medicine, Division of Rheumatology, University Hospital Maastricht, The Netherlands
  2. 2Department of Internal Medicine, Division of Vascular Medicine, University Hospital Maastricht, The Netherlands
  3. 3Department of Internal Medicine, Division of Clinical and Experimental Immunology, University Hospital Maastricht, The Netherlands
  1. Correspondence to:
    Dr A Boonen, Department of Internal Medicine, Division of Rheumatology, University Hospital Maastricht, PO Box 5800, 6202 AZ Maastricht, The Netherlands;
    aboo{at}sint.azm.nl
  • Accepted 21 January 2003

We report here on a patient in whom induction of myeloperoxidase-antineutrophil cytoplasmic antibodies (MPO-ANCA) occurred simultaneously with the development of pseudovasculitis due to the cholesterol emboli syndrome.

CASE REPORT

A 65 year old woman was admitted in August 2001 because of fatigue, weight loss, and oligoarthritis. She had a history of hypertension for which she was treated with captopril and hydrochlorothiazide. On examination she had acrocyanosis, livedo reticularis, a blood pressure of 220/110 on both arms, vascular bruits over the carotid and femoral arteries, and arthritis of the right wrist and both knees. The erythrocyte sedimentation rate (ESR) was 70 mm/1st h, C reactive protein (CRP) 75 mg/l, haemoglobin 7.1 mmol/l, and white blood cell count 10.8×109/l. Serum creatinine was normal and there were no abnormalities on urine analysis. Rheumatoid factor, antinuclear antibodies, ANCA, cryoglobulins, and anticardiolipin antibodies tested negative. Systemic vasculitis was suspected, but a deep muscle biopsy disclosed no abnormalities. Arteriography showed generalised atherosclerosis with bilateral stenosis of the renal arteries but no (micro-) aneurysms of the visceral arteries. Captopril was replaced by nifedipine and a bilateral stenting procedure of the renal arteries was performed, which improved the blood pressure. Because of persistent undifferentiated oligoarthritis, hydroxychloroquine was started.

Two months later, the patient was readmitted because of fever, myalgia, and progressive renal failure. Shortly after admission she developed chest pain due to pleuropericarditis. The ESR was 132 mm/1st h, CRP 217 mg/l, haemoglobin 5.7 mmol/l, white blood cell count 19×109/l, and serum creatinine was 263 μmol/l. Proteinuria was 300 mg/l/24 h without erythrocyturia. Pleural fluid showed an exudate without malignant cells. All cultures remained sterile. On immunological testing a perinuclear ANCA was now detected and an enzyme linked immunosorbent assay (ELISA) showed that the MPO-ANCA was 39 arbitrary units (AU). Fundoscopy was normal and no vegetations were detected by echocardiography. Endoscopy of the nose, including biopsy samples, showed no abnormalities. A kidney biopsy showed multiple cholesterol emboli (fig 1). Because of persistent pleuritis, prednisolone 20 mg a day was started. At that time, renal function had already ameliorated spontaneously. During follow up in an outpatient department, the clinical condition of the patient improved further. At the last visit in March 2002, prednisolone was stopped. CRP had normalised and renal function stabilised at a serum creatinine around 140 μmol/l. The MPO-ANCA level was still positive at 22 AU in January and had become negative in March 2002.

Figure 1

Kidney biopsy specimen showing cholesterol embolism (white arrow) in afferent arteriole with surrounding fibrosis (black arrow) (silvernitrate, ×320).

DISCUSSION

Cholesterol emboli syndrome usually occurs in patients with severe atherosclerosis and is triggered in one third of patients by arteriography or an endovascular procedure.1 Apart from the classical features, including acrocyanosis, livedo reticularis, and progressive renal failure, it may produce a variety of symptoms mimicking vasculitis.2 Symptoms are caused by direct embolisation of the small and middle sized arteries. In addition, the presence of cholesterol emboli within the vascular lumen can trigger an inflammatory reaction.

Fever, weight loss, myalgia, leucocytosis, and raised ESR and CRP are well recognised manifestations of “pseudovasculitis” due to cholesterol emboli. Eosinophilia and hypocomplementaemia are often associated, though not in our patient. Pleuropericarditis has not yet been reported as a manifestation of pseudovasculitis due to cholesterol emboli. Isolated pleuritis was described in one case.3 ANCA positivity has been reported occasionally.1,2,4 In most of these cases ANCA was directed against MPO, as in our case. However, the induction of ANCA was not documented during the course of the cholesterol emboli syndrome in any of the patients.

Recently it has been shown that ANCA is not more prevalent in patients with atherosclerosis than in a human control group.5 In vasculitis, a pathophysiological role for MPO-ANCA has been suggested by several authors.6,7 It was demonstrated that the transfer of MPO to non-immunised mice results in the development of vasculitis.7 Our patient initially had a mild vasculitis-like disease, probably due to cholesterol emboli, and after stent placement a full blown vasculitis-like syndrome developed. We suggest that stent placement enhanced induction of MPO-ANCA during neutrophil activation because of vessel wall damage, similar to the development of MPO-ANCA in drug induced lupus.8 Finally, MPO-ANCA further triggered the full blown vasculitis syndrome.

REFERENCES